All types of medication can cause side effects; these include medications issued by way of a prescription, those purchased over a counter and even herbal type remedies and supplements. A side effect is an ‘adverse effect’ caused as a result of taking medication. The side effect can be mild for example causing drowsiness or nausea or it can be severe and life-threatening. Although, the latter is extremely rare, the risk is nonetheless existent.
It is in your interest to know your medication. Most medications will come with an information leaflet. Therefore, it is important that before taking any type of medication you read the accompanying leaflet and fully understand the potential side effects that can be caused by taking the medication. It is equally important to seek medical advice if you experience any side effects or have any concerns about your medication thereafter.
Recently I have been involved in working on a case where a client suffered an adverse effect to include losing his sight as a result of taking his medication. In particular, the case involved a male client in his 70s who had been prescribed medication to treat lung disease. One of the very rare side effects of taking that type of medication was that it could cause visual impairment. After a few weeks of taking the medication, my client noticed symptoms of blurred vision in both eyes. Following this, he contacted the consultant at hospital. Unfortunately, contrary to medical practice and despite my client’s symptoms, he was advised to continue taking the medication and assured that the symptoms were not medication related. Sadly, my client continued to take the medication until his follow up appointment, when the medication was immediately stopped. However, by that time, it was too late and sadly, my client ended up with significant and permanent visual impairment in both eyes.
My client had mentioned a very interesting point, which I think many people of the older generation may agree with and that is, despite his symptoms, he wanted to follow the advice of his consultant because he came from an era in which a medical practitioner’s ability / advice would never be challenged. Therefore, even though he was experiencing blurred vision, he continued taking the medication because this was the advice he received from his consultant. However, I believe that this is a very unfortunate case and that the advice from the majority of medical practitioners today, would have been to immediately stop taking the medication.
Through this case, I hope to raise awareness of the importance of knowing your medication and being aware of side effects that can be caused by taking the same. It is important that you seek medical advice as soon as you experience any adverse symptoms regardless of how mild you believe your symptoms to be and seek to challenge any medical advice which you believe is not sound.